Alert archive / Vermont / Frost Advisories in 2017
Frost Advisory 4, NWS Burlington, VT
NWS Burlington, VT issued this frost advisory at Sep 30, 2017, 2:53 AM EDT for 5 counties in Vermont; Clinton County, Essex County, St. Lawrence County, New York. It took effect at Oct 1, 2017, 1:00 AM EDT. It was in force for 7 hr.
The area
The counties it named.
The facts
- Issued
- Sep 30, 2017, 2:53 AM EDT (06:53 UTC)
- In effect from
- Oct 1, 2017, 1:00 AM EDT
- Expired
- Oct 1, 2017, 7:30 AM EDT
- In force
- 7 hr
- Issued by
- NWS Burlington, VT
Counties Clinton County, NY, Essex County, NY, St. Lawrence County, NY, Caledonia County, VT, Lamoille County, VT, Orange County, VT, Orleans County, VT, Washington County, VT
The radar
The Burlington radar (KCXX), 11 km from the middle of the area, began a volume at 06:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albany, NY (KALY), launched 00:00Z, 6.9 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1747 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 12 m²/s²
- 0-3 km storm-relative helicity
- 32 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
899 WWUS71 KBTV 300653 NPWBTV URGENT - WEATHER MESSAGE National Weather Service Burlington VT 253 AM EDT Sat Sep 30 2017 NYZ030-VTZ004-302100- /O.NEW.KBTV.FZ.W.0001.171001T0500Z-171001T1200Z/ Southern Franklin-Essex- Including the cities of Saranac Lake, Tupper Lake, and Island Pond 253 AM EDT Sat Sep 30 2017 ...FREEZE WARNING IN EFFECT FROM 1 AM TO 8 AM EDT SUNDAY... The National Weather Service in Burlington has issued a Freeze Warning, which is in effect from 1 AM to 8 AM EDT Sunday. * Locations...Franklin County in northern New York and Essex County in northeastern Vermont. * Hazards...Freezing temperatures * Temperatures...Lows in the mid 30s. * Timing...late tonight/early Sunday morning. * Impacts...Outdoor plants may be killed if left unprotected. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Freeze Warning is issued when freezing temperatures are forecasted to threaten outdoor plants. Those with agricultural interests in the warned area are advised to harvest or protect tender vegetation. Also, potted plants normally left outdoors should be covered or brought indoors. Please stay tuned to NOAA Weather Radio, your local media, or go to www.weather.gov/Burlington for further updates on this weather situation. && $$ NYZ029-031-034-VTZ003-006>008-010-012-302100- /O.NEW.KBTV.FR.Y.0004.171001T0500Z-171001T1200Z/ Southeastern St. Lawrence-Western Clinton-Western Essex-Orleans- Lamoille-Caledonia-Washington-Orange-Windsor- Including the cities of Star Lake, Dannemora, Lake Placid, Newport, Johnson, Stowe, St. Johnsbury, Montpelier, Bradford, Randolph, Springfield, and White River Junction 253 AM EDT Sat Sep 30 2017 ...FROST ADVISORY IN EFFECT FROM 1 AM TO 8 AM EDT SUNDAY... The National Weather Service in Burlington has issued a Frost Advisory, which is in effect from 1 AM to 8 AM EDT Sunday. * Locations...Central and eastern Vermont, and the northern Adirondacks of New York. * Hazards...Frost formation. * Temperatures...Lows in the mid 30s. * Timing...late tonight into early Sunday morning. * Impacts...Sensitive outdoor plants may be killed if left unprotected. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Frost Advisory means that frost is possible. Sensitive outdoor plants may be killed if left uncovered. Please stay tuned to NOAA Weather Radio, your local media, or go to www.weather.gov/Burlington for further updates on this weather situation. && $$ BANACOS
2 follow-up statements
218 WWUS71 KBTV 301851 NPWBTV URGENT - WEATHER MESSAGE National Weather Service Burlington VT 251 PM EDT Sat Sep 30 2017 NYZ030-VTZ004-011200- /O.CON.KBTV.FZ.W.0001.171001T0500Z-171001T1200Z/ Southern Franklin-Essex- Including the cities of Saranac Lake, Tupper Lake, and Island Pond 251 PM EDT Sat Sep 30 2017 ...FREEZE WARNING REMAINS IN EFFECT FROM 1 AM TO 8 AM EDT SUNDAY... The National Weather Service in Burlington continues the Freeze Warning, from 1 AM to 8 AM EDT Sunday. * Locations...Franklin County in northern New York and Essex County in northeastern Vermont. * Hazards...Freezing temperatures * Temperatures...Lows in the upper 20s to lower 30s. * Timing...late tonight/early Sunday morning. * Impacts...Outdoor plants may be killed if left unprotected. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Freeze Warning is issued when freezing temperatures are forecasted to threaten outdoor plants. Those with agricultural interests in the warned area are advised to harvest or protect tender vegetation. Also, potted plants normally left outdoors should be covered or brought indoors. Please stay tuned to NOAA Weather Radio, your local media, or go to www.weather.gov/Burlington for further updates on this weather situation. && $$ NYZ029-031-034-VTZ003-006>008-010-012-011200- /O.CON.KBTV.FR.Y.0004.171001T0500Z-171001T1200Z/ Southeastern St. Lawrence-Western Clinton-Western Essex-Orleans- Lamoille-Caledonia-Washington-Orange-Windsor- Including the cities of Star Lake, Dannemora, Lake Placid, Newport, Johnson, Stowe, St. Johnsbury, Montpelier, Bradford, Randolph, Springfield, and White River Junction 251 PM EDT Sat Sep 30 2017 ...FROST ADVISORY REMAINS IN EFFECT FROM 1 AM TO 8 AM EDT SUNDAY... The National Weather Service in Burlington continues the Frost Advisory, from 1 AM to 8 AM EDT Sunday. * Locations...Central and eastern Vermont, and the northern Adirondacks of New York. * Hazards...Frost formation. * Temperatures...Lows in the lower to mid 30s. * Timing...late tonight into early Sunday morning. * Impacts...Sensitive outdoor plants may be killed if left unprotected. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Frost Advisory means that frost is possible. Sensitive outdoor plants may be killed if left uncovered. Please stay tuned to NOAA Weather Radio, your local media, or go to www.weather.gov/Burlington for further updates on this weather situation. && $$ Neiles
218 WWUS71 KBTV 011130 NPWBTV URGENT - WEATHER MESSAGE National Weather Service Burlington VT 730 AM EDT Sun Oct 1 2017 NYZ030-VTZ004-011230- /O.CAN.KBTV.FZ.W.0001.000000T0000Z-171001T1200Z/ Southern Franklin-Essex- Including the cities of Saranac Lake, Tupper Lake, and Island Pond 730 AM EDT Sun Oct 1 2017 ...FREEZE WARNING IS CANCELLED... The National Weather Service in Burlington has cancelled the Freeze Warning for Franklin County in northern New York and Essex County in northeastern Vermont. Temperatures will warm quickly above freezing within the hour. $$ NYZ029-031-034-VTZ003-006>008-010-012-011230- /O.CAN.KBTV.FR.Y.0004.000000T0000Z-171001T1200Z/ Southeastern St. Lawrence-Western Clinton-Western Essex-Orleans- Lamoille-Caledonia-Washington-Orange-Windsor- Including the cities of Star Lake, Dannemora, Lake Placid, Newport, Johnson, Stowe, St. Johnsbury, Montpelier, Bradford, Randolph, Springfield, and White River Junction 730 AM EDT Sun Oct 1 2017 ...FROST ADVISORY IS CANCELLED... The National Weather Service in Burlington has cancelled the Frost Advisory for central and eastern Vermont, and the northern Adirondacks of New York. Temperatures will warm quickly above freezing within the hour. $$ JMG
What forecasters said that day
The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before this frost advisory went out at Sep 29, 8:03 PM EDT, 6 hours 50 minutes earlier.
Area forecast discussion, Sep 29, 8:03 PM EDT, 6 hours 50 minutes before
Area Forecast Discussion National Weather Service Burlington VT 803 PM EDT Fri Sep 29 2017 .SYNOPSIS... Light rain showers are expected overnight and Saturday morning especially across our Southern zones. High pressure builds back in Sunday and lasts through the middle of next week, bringing plenty of sunshine and a warming trend. && .NEAR TERM /THROUGH SATURDAY/... As of 709 PM EDT Friday...Water vapor shows potent short wave energy and associated mid level moisture across the eastern Great Lakes this evening. This energy aloft combined with warm Lake Ontario water temp has created enough instability to produce several pockets of thunderstorms. Expecting thunderstorm activity to pass south of our cwa tonight...along with best energy and cold pocket aloft. The forecast concern across our cwa will be sharp northern edge to precip shield...as system encounters very dry air in the low levels. Have continued with previous forecaster thinking with likely pops along and south of a mss to slk to leb line from 02z to 08z...before energy/moisture shifts to our southeast. Latest hi res data shows light composite reflectivity returns reaching btv...but radar and surface obs show most of this activity is falling as virga over Saint Lawrence and Ottawa Valleys...which is expected over our northern cwa. Have kept pops at schc near the international border. Temps continue to slowly cool back into the upper 40s to mid 50s this evening...with lows generally in the mid 30s mountains to mid/upper 40s warmer valleys. All covered well in current forecast. Previous forecast discussion below: Forecast is on track for tonight with weak surface low and upper level short wave crossing just southwest of our forecast area. Light east flow has developed ahead of this approaching feature. Will see scattered light rain showers spread across our Southern zones. QPF will be light with generally a quarter of an inch or less by the time the showers move out of our area Saturday morning. The northern half of our forecast area may remain dry, or just a few hundredths of an inch of rainfall. Still looks like we could have a bit of an upslope component in the Dacks and cold enough aloft for a quick change over to snow showers across the high peaks. It will be interesting to see if Burlington will measure -- if it does, that will break our 19 days of no precipitation streak. The forecast right now has 0.03" for Burlington. Lows will be in the 40s, and close to 50F adjacent to Lake Champlain. Precipitation comes to an end during the morning, perhaps a few showers lasting until noon for southern VT. Clouds will be slow to clear out, as typical in the fall. Model soundings indicate a thin layer of moisture around 3000-4000ft which means a layer of strato-cu clouds hanging tough. Best chances for sunshine will be northern and western areas for mid/late afternoon. The clouds will keep temperatures on the slightly cool side for the day, with most everyone staying in the 50s. Might reach the low 60s in the St Lawrence Valley where there will be a little more sunshine. && .SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY NIGHT/... As of 435 PM EDT Friday...Drier and cooler weather returns for Saturday night through Sunday night. Upper level ridging builds over a surface high beginning Saturday night. Pretty good radiational cooling will drop temps into the 30s. Some frost formation is possible in the coldest spots of the Dacks and Northeast Kingdom. Sunday will be a bit warmer with the surface high remaining over the area. Temps will reach the mid 60s once again, closer to normal for Oct 1. We should also enjoy mostly sunny skies Sunday. Sunday night will be a couple degrees warmer than Saturday night, but still clear and cool with lows in the mid 30s to around 40, warmest closest to Lake Champlain. && .LONG TERM /MONDAY THROUGH FRIDAY/... As of 448 PM EDT Friday...Forget about a feel of fall as we start off October. A mid/upper level ridge is slated to build north into the central Great Lakes on Sunday afternoon then build into the eastern Great Lakes by Monday afternoon with the center of the ridge becoming located over the Carolinas. This will result in highs pushing back closer to or a few degrees above normal on Sunday and 5-7 degrees above normal on Monday. By Monday afternoon, highs in the warmest valleys could crack 70 degrees under low-level southerly flow. Lingering moisture trapped under the inversion around daybreak Sunday morning and again late Sunday night/early Monday morning may result in patchy valley fog, especially near rivers. We kept in patchy frost as well for the coldest spots Sunday morning and again late Sunday night/monday morning given the light winds and sufficient low-level moisture. Tuesday should see further warming as the ridge aloft strengthens and heights at 500 mb build to over 591 dm. With increasing southwesterly flow and ample sunshine, highs will push into the low to mid 70s in the warmest valleys. The 12Z operational ECMWF remains much faster with breaking down the ridge than the 12Z operational GFS, GFS ensemble mean and the Canadian Global models bringing a mid/upper level trough and associated surface cold front toward the area by late Wednesday and blasting it through the area on Thursday versus the other models which slowly hang the front up north of the area on Wednesday into Thursday morning, then sink it south. Previous runs of the operational ECMWF were also slower. For now, we kept the bulk of the prospect for showers on Thursday afternoon into Thursday night and were slower to clear things out given most models show a slower progression of the front. At this point, the best shot at any showers on Wednesday would be in the St. Lawrence River Valley and the northwestern Adirondacks. Given the contrasting air mass and support from an exit region of the jet with the front, a few thunderstorms are not out of the question on Thursday, especially if the more amplified trough and quicker frontal passage take place. Wednesday should be the warmest day, with highs 10 to 15 degrees above normal. Most lower valleys should reach into the mid to upper 70s and some could take a run at 80 if cloud cover is not too thick. I continued to lean toward the warmer end of guidance suggested by forecast soundings. At this point, model cross sections do not show a significant increase in moisture below 500 mb until late Wednesday into Thursday. Thursday's highs still favor the slower frontal passage and thus lean toward the warmer end of model guidance. By Friday, we still played numbers toward the warmer end of guidance but there is a significant spread in lows between the ECMWF MOS (45) versus the MEX MOS (61) at BTV. We continue to favor the warmer and less dramatic drop in temps at this point. && .AVIATION /00Z SATURDAY THROUGH WEDNESDAY/... Through 00Z Sunday...A mid-level disturbance over Lake Ontario early this evening will pass to our south overnight across central NY and southern New England. The North Country TAF sites will see fringe effects from this system in the form of VFR ceilings (mainly above 5000ft) and a chance of light rain, mainly at SLK/RUT. Ceilings may briefly lower to around 3500-4000ft at RUT toward daybreak with the best chance for light rain. Showed VCSH at the remaining TAF locations during the overnight period. Will see gradual clearing with north winds 5-8kts during the daylight hrs on Saturday. Outlook... Saturday Night: VFR. Patchy FROST. Sunday: VFR. NO SIG WX. Sunday Night: VFR. NO SIG WX. Monday: VFR. NO SIG WX. Monday Night: VFR. NO SIG WX. Tuesday: VFR. NO SIG WX. Tuesday Night: VFR. NO SIG WX. Wednesday: VFR. Slight Chance SHRA. && .CLIMATE... Several spots across the area now have one of the driest stretches on record with no measurable precipitation or precipitation at all: For Burlington, based on records back to January 1884 here are the 10 longest stretches on record with no measurable precipitation: 1. 52 days from April 17 - June 7, 1903 2. 25 days from October 9 - November 2, 1924 3. 23 days from August 13 - September 4, 1894 4. 22 days from February 9 - March 2, 1978 4. 22 days from December 16, 1917 - January 6, 1918 4. 22 days from February 17 - March 10, 1901 7. 20 days from October 5 - 31, 1963 8. 19 days from October 9-27, 1947 8. 19 days from March 25 - April 12, 1941 ***19 days currently from September 10, 2017 through September 28, 2017. Last date of any precipitation at BTV was September 9, 2017 with 0.01 inch. Burlington had 23 days from May 15, 1903 through June 6, 1903 without any precipitation at all. For Montpelier, this is the second longest stretch without measurable precipitation dating back to June 1, 1948. The current stretch of 21 days started September 8th through today. Only January 2-February 1, 2003 at 31 days had a longer stretch with no measurable precipitation officially recorded. && .BTV WATCHES/WARNINGS/ADVISORIES... VT...None. NY...None. && SYNOPSIS...Neiles NEAR TERM...Neiles/Taber SHORT TERM...Neiles LONG TERM...Stachelski AVIATION...Banacos CLIMATE...BTV
Hazardous weather outlook, Sep 29, 4:05 AM EDT, 22 hours 48 minutes before
Hazardous Weather Outlook National Weather Service Burlington VT 405 AM EDT Fri Sep 29 2017 NYZ026>031-034-035-087-VTZ001>012-016>019-300815- Northern St. Lawrence-Northern Franklin-Eastern Clinton- Southeastern St. Lawrence-Southern Franklin-Western Clinton- Western Essex-Eastern Essex-Southwestern St. Lawrence-Grand Isle- Western Franklin-Orleans-Essex-Western Chittenden-Lamoille-Caledonia- Washington-Western Addison-Orange-Western Rutland-Windsor- Eastern Franklin-Eastern Chittenden-Eastern Addison-Eastern Rutland- 405 AM EDT Fri Sep 29 2017 This Hazardous Weather Outlook is for northern New York, central Vermont, northeast Vermont, northwest Vermont and southern Vermont. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Frost and near freezing temperatures are expected Saturday night for much of east and northeast Vermont and the Adirondack region in northern New York. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Burlington, VT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 30, 2:53 AM EDT | Freeze Warning | BTV | Essex | 29 hr |
Nearby
Frost Advisories in Vermont, 2017Frost Advisories in New York, 2017Every frost advisory in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.